Arizona, 2019

Damaging Winds in Arizona, July 22, 2019

July 22, 2019 · NWS PSR · 3 events in 1 county or zone

Isolated thunderstorms developed across portions of the greater Phoenix area during the evening hours on July 22nd. The storms produced gusty outflow winds which were generally estimated to be around 50 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated thunderstorms developed across portions of the greater Phoenix area during the evening hours on July 22nd. The storms produced gusty outflow winds which were generally estimated to be around 50 mph. Despite the sub-severe nature of the wind gusts, they still produced episodes of damage. At 2026MST a twitter photo from the public showed a large tree down in an apartment complex near Priest Drive and Elliot road just south of Guadalupe. At 2045MST a trained spotter 4 miles north of Phoenix reported a 30 foot tree downed due to wind gusts. Finally, at 2108MST another trained spotter in Glendale reported that wind gusts ripped off the top of a large metal shed and blew it into the street. Minor roof damage was also reported. No injuries were reported as a result of the damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 22, 5:15 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 22, 5:15 PM MST, 3 hours 10 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
515 PM MST Mon Jul 22 2019

.UPDATE...Updated aviation discussion.

&&

.SYNOPSIS...
Thunderstorm chances will increase today and Tuesday across
south-central and southwest Arizona as more substantial moisture
has moved into the region. Areas of blowing dust are also
possible. High pressure will slowly build west towards central
Arizona and result in a slight warming trend into the late week,
with slight chances for thunderstorms will continuing.

&&

.DISCUSSION...
The air feels as if the monsoon has officially arrived with
surface dew points in excess of 60 degrees across all of the
forecast area. Visible satellite this morning revealed thick
cloud debris from a decaying MCS over southern Arizona and Sonora
with a few very light embedded showers across western Arizona.
The cloud cover has been clearing somewhat through the the early
afternoon, mostly to the northeast over the Rim and southern
Arizona. Models continue to highlight afternoon convection
initiating over the White Mountains and southeast Arizona where
instability is greatest with the clearing. Confidence is
moderately strong that those storms will send outflows capable of
generating blowing dust in the lower desert impacting much of
Maricopa and Pinal Counties. Additional convection may also push
the dust threat into western Arizona and southeast California
tonight. A Blowing Dust advisory has been issued for Maricopa and
Pinal Counties to highlight the greatest anticipated dust threat
for those areas late this afternoon and evening.

Confidence is highest for thunderstorms across the higher terrain
north and east of Phoenix and across southern Arizona, assuming
the clearing persists, where 15-20 kts of midlevel winds may
support organized storms capable of producing very strong winds.
An inverted V sounding profile also supports the threat of strong
gusts from thunderstorms. The lower desert, including Phoenix,
will likely have to wait for outflow interactions to initiate
convection late this evening as CAMs suggest storm coverage will
be more isolated. Remaining cloud cover over the lower desert is
reducing instability and confidence for storms in the Phoenix area.
There is also a concern that mostly southerly anvil level winds
may cloud over portions of the Valley further reducing
instability. This scenario is supported by several regional and
global models, as well as the GEFS plumes. This trend is also
reflected in many of the HREF members painting the northern,
southern, and western portions of Maricopa County as more likely
to see storm development as compared to the central Valley
(depending on outflow interaction). Still, the greatest concern
for today will be a blowing dust hazard.

Convection may also spread into the western portion of the forecast
area this afternoon and tonight. Storms formed early this
afternoon along the mountain ridges in the northern Baja Peninsula
in response to a vort max lifting through the area. Additional
isolated activity may also redevelop late tonight closer to the
Colorado River.

Later in the week, the position of the mid-level anticyclone will
meander slowly southwestward across the Four Corners and
eventually near central Arizona by this weekend. This will result
in a slight warm up, with temperatures near or just above 110
degrees Friday and Saturday, but excessive heat should be held in
check. A slight downtick in convective activity across the lower
deserts may also occur Friday and Saturday amidst a drier air mass
and warmer temperatures aloft. By this weekend, mid-level high
pressure will gradually re- build northward and should allow
enough moisture to return for continued slight chances of
thunderstorms each day from Sunday into early next week.

&&

.AVIATION...Updated at 0015 UTC

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

We're still looking at the potential for strong gusty outflow winds
and dense blowing dust spreading into the greater Phoenix area from
the southeast later this evening. Best bet for timing of the outflow
winds into the TAF sites will be 0230-0300z and associated storm
chances in the 03-05z window. Some high res guidance suggests storms
may weaken a bit as they move into the Phoenix area so potential for
TSRA at the terminals (especially KPHX) is modest at best. For now
will only mention VCTS in the TAFS, from about 03z to 05z; after
that thick mid level cloud will result in some virga/light showers
persisting overnight. Will opt to drop the VCSH from the TAFs after
07z but cannot rule out a shower overnight and into Tuesday morning.
After 03z expect lots of mid/high clouds to overspread the area for
widespread CIGs 10-14k feet with BKN-OVC cirrus decks. Some thinning
of the cloud decks likely during the day Tuesday but still expect
BKN high decks into the afternoon. Look for FEW-SCT higher based
cumulus in the afternoon Tuesday.

After the strong outflow winds diminish this evening, winds should
favor the southeast to east rest of the night and into the morning
on Tuesday with locally gusty winds thru 05z then dropping below
12kt for the most part. A return to the west is possible later
Tuesday afternoon.

Convective potential is similar Tuesday as compared to today so we
may have another round of gusty outflow winds/dust followed by
isolated showers and storms during the evening on Tuesday.

Southeast California/Southwest Arizona including KIPL and KBLH:

For the next 24 hours, convection should not be much of an issue for
the western deserts, we are mainly looking at lots of mid/high
clouds with BKN-OVC cigs mostly 15k and up. An isolate shower might
be possible overnight tonight but confidence too low to mention in
the TAFs. Winds will favor the southeast most of the TAF period at
KIPL with an outside chance for winds to turn to the southwest for a
few hours this evening. Winds to favor the south at KBLH next 24
hours although there is potential for a few hours of gusty east wind
to move in - most likely after 09z - due to convection spreading
westward across the southwest Arizona deserts tonight. Feel speeds
would likely stay under 25kt if those outflow winds actually
materialize. Confidence in them is rather low attm.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
Temperatures will undergo a slight warming trend through the
weekend. Lingering moisture will keep minimum RH values near 15%
with overnight recoveries into the 30-40% range. Rain chances will
dwindle and primarily be confided to the higher terrain north and
east of Phoenix. Outside of any thunderstorms, the Winds will
favor diurnal directional tendencies with occasional afternoon
breezes.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 10 PM MST this evening for AZZ534-
     537>544-546-548>551-553>555-559.

     Severe Thunderstorm Watch until 11 pm this evening for
     Maricopa and Pinal Counties - AZC013-021.

CA...None.
&&

DISCUSSION...Deems/Rogers
AVIATION...
FIRE WEATHER...Deems

In the hours before

Local storm report, Jul 22, 6:48 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
648 PM MST MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     FLASH FLOOD      2 E CLAYPOOL            33.41N 110.81W
07/22/2019                   GILA               AZ   PUBLIC

            PUBLIC REPORT OF WATER FLOWING ACROSS
            GLENDALE AVE IN CENTRAL HEIGHTS.

&&

SB
Local storm report, Jul 22, 6:56 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
656 PM MST MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HEAVY RAIN       4 NNE GLOBE             33.45N 110.77W
07/22/2019  M1.08 INCH       GILA               AZ   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED 1.08 INCHES OF RAIN
            IN 30 MINUTES.

&&

SB
Special weather statement, Jul 22, 7:54 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
754 PM MST Mon Jul 22 2019

AZZ540>544-546-548>551-553>555-559-230400-
Fountain Hills/East Mesa AZ-Sonoran Desert Natl Monument AZ-
Cave Creek/New River AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
West Pinal County AZ-North Phoenix/Glendale AZ-
South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ-
Buckeye/Avondale AZ-Central Phoenix AZ-Deer Valley AZ-
754 PM MST Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
900 PM MST...

At 753 PM MST, Doppler radar was tracking a line of strong winds
over San Tan Mountain Park, or 13 miles northwest of Coolidge,
moving west at 40 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Phoenix, Mesa, Chandler, Glendale, Scottsdale, Gilbert, Tempe, Casa
Grande, Apache Junction, Fountain Hills, Paradise Valley, Coolidge,
Tolleson, Laveen, East Mesa, Sun Lakes, Maricopa, Queen Creek, Tempe
Marketplace and Piestewa Peak Park.

This includes the following highways...
AZ Interstate 10 between mile markers 137 and 195.
AZ Interstate 17 between mile markers 195 and 210.
AZ Route 51 between mile markers 1 and 15.

A Severe Thunderstorm Watch remains in effect until 1100 PM MST/1100
PM PDT/ for south central and southeastern Arizona.

LAT...LON 3349 11146 3345 11147 3324 11157 3288 11149
      3287 11204 3315 11239 3353 11219 3376 11195
TIME...MOT...LOC 0253Z 102DEG 33KT 3316 11163

Hirsch
Local storm report, Jul 22, 8:04 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
804 PM MST MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     DUST STORM       2 NE QUEEN CREEK        33.26N 111.62W
07/22/2019                   MARICOPA           AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A DUST STORM IN
            QUEEN CREEK WITH VISIBILITY LESS THAN 1/4
            MILE.

&&

SB
Local storm report, Jul 22, 8:15 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
815 PM MST MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     DUST STORM       PHOENIX MESA GATEWAY    33.31N 111.66W
07/22/2019                   MARICOPA           AZ   AWOS

            REPORT OF 1/8 MILE VISIBILITY AT
            PHOENIX-MESA GATEWAY AIRPORT.

&&

INS
Local storm report, Jul 22, 8:22 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
822 PM MST MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             7 NNE JTNP-LOST HORSE R 34.11N 116.16W
07/22/2019  E0.25 INCH       SAN BERNARDINO     CA   OTHER FEDERAL

            PEA SIZE HAIL ESTIMATED FROM VIDEO SENT IN
            BY AN EMPLOYEE OF JOSHUA TREE NATIONAL PARK.
            TIME ESTIMATED FROM RADAR.

&&

SB

The radar

The Phoenix radar (KIWA), 28 km away, was scanning. The volume nearest the first event began at 03:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
July 22, 8:25 PM MST to 8:26 PM MST
Where
Maricopa County, 1.5 mi SSE of Guadalupe
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.350, -111.960

Isolated thunderstorms developed across central and southeast portions of the greater Phoenix area during the evening hours on July 22. The stronger storms generated gusty outflow winds estimated to be at least 50 mph in strength which affected communities such as Guadalupe and Tempe. According to a report from the public, at 2026MST gusty outflow winds blew down a large tree in an apartment complex near Priest Drive and Elliot Road, about 1 mile south of the town of Guadalupe. The downed tree was seen in a twitter photo. No injuries were reported due to the falling tree.

Thunderstorm Wind, Maricopa

When
July 22, 8:40 PM MST to 8:45 PM MST
Where
Maricopa County, 2.15 mi NNW of Phoenix
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.510, -112.080

Isolated thunderstorms developed across the central portions of the greater Phoenix area during the evening hours on July 22. The stronger storms generated wind gusts estimated to be at least 50 mph in strength. According to a trained weather spotter located about 4 miles north of Phoenix, the outflow winds downed a tree nearly 30 feet tall and the tree fell partially into West Coolidge Street. No injuries were reported due to the falling tree. The damage occurred at about 2045MST.

Thunderstorm Wind, Maricopa

When
July 22, 9:05 PM MST to 9:08 PM MST
Where
Maricopa County, 3.26 mi NNE of Glendale
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.570, -112.150

Isolated thunderstorms developed across the central and western portions of the greater Phoenix area during the evening hours on July 22. Some of the stronger storms affected communities such as Glendale. According to a trained spotter located about 3 miles northeast of Glendale, gusty outflow winds estimated to be upwards of 55 mph ripped off the roof of a large metal shed and blew it into the middle of the street near 43rd Avenue and West Dunlap Avenue. In addition, minor fence and roof damage was reported. No injuries were reported. The damage occurred at about 2108MST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837037, 837035, 837041.